Alert archive / Florida / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 89, NWS Melbourne, FL
NWS Melbourne, FL issued this severe thunderstorm warning at Aug 5, 2005, 4:59 PM EDT for Orange County, Florida. It was in force for 61 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 5, 2005, 4:59 PM EDT (20:59 UTC)
- Expired
- Aug 5, 2005, 6:00 PM EDT
- In force
- 61 min
- Issued by
- NWS Melbourne, FL
- Area
- Counties, with a storm outline in the text
County Orange County, FL
The radar
The Melbourne radar (KMLB), 68 km from the middle of the area, began a volume at 21:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 5, 5:07 PM EDT | FUNNEL CLOUD | 5 S Orlando, FL | SIGHTED BY ORANGE COUNTY SHERIFFS DEPUTY AT HOLDEN AVE. AND SOUTH ORANGE BLOSSOM TRAIL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tampa Bay, FL (KTBW), launched 12:00Z, 9.0 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 293 J/kg
- Mixed-layer CIN
- -172 J/kg
- Mixed-layer LCL
- 1297 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- -19 m²/s²
- 0-3 km storm-relative helicity
- -32 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS52 KMLB 052100 SVRMLB FLC095-052200- /O.NEW.KMLB.SV.W.0089.050805T2059Z-050805T2200Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MELBOURNE FL 459 PM EDT FRI AUG 5 2005 THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... ORANGE COUNTY IN EAST CENTRAL FLORIDA THIS INCLUDES METRO ORLANDO...ORLANDO INTERNATIONAL AIRPORT... CONWAY...CHRISTMAS...BITHLO * UNTIL 600 PM EDT * AT 452 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR ORLANDO INTERNATIONAL AIRPORT...AND MOVING NORTHEAST AT 5 MPH. * OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO LAKE MARY JANE AND UNION PARK. SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 58 MILES AN HOUR AND OR LARGE DESTRUCTIVE HAIL. FREQUENT TO EXCESSIVE LIGHTNING AND VERY HEAVY RAIN WILL ALSO BE POSSIBLE. IF THE STORM APPROACHES YOU...SEEK SHELTER IN AN ENCLOSED BUILDING ON THE LOWEST FLOOR. KEEP AWAY FROM WINDOWS. LAT...LON 2845 8141 2829 8131 2841 8096 2865 8111 $$ SPRATT
1 follow-up statement
000 WWUS52 KMLB 052133 SVSMLB SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE MELBOURNE FL 532 PM EDT FRI AUG 5 2005 FLC095-052200- /O.CON.KMLB.SV.W.0089.000000T0000Z-050805T2200Z/ ORANGE FL- 532 PM EDT FRI AUG 5 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 600 PM EDT FOR ORANGE COUNTY... AT 527 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. FREQUENT CLOUD TO GROUND LIGHTNING WAS ALSO OCCURRING WITH THIS STORM. THE STORM WAS LOCATED 15 MILES EAST OF THE ORLANDO INTERNATIONAL AIRPORT...JUST SOUTH OF THE BEELINE EXPRESSWAY...MOVING EAST AT 5 MPH. OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO LAKE MARY JANE...UNIVERSITY PARK...UNION PARK...LOCKWOOD...CHRISTMAS AND BITHLO. LAT...LON 2845 8141 2829 8131 2841 8096 2865 8111 $$ SPRATT
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 2:21 PM EDT, 2 hours 38 minutes earlier.
Area forecast discussion, Aug 5, 2:21 PM EDT, 2 hours 38 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MELBOURNE FL 221 PM EDT FRI AUG 5 2005 .DISCUSSION... NOTE TO USERS: A NWS TEAM IS PRESENTLY SURVEYING THE STORM DAMAGE FROM THE THURSDAY EVENING STORM IN WINTER GARDEN TO DETERMINE IF THE DAMAGE WAS DUE TO STRAIGHT LINE WINDS OR A TORNADO. REST OF TODAY/TONIGHT...CLOUD CANOPY ASSOCIATED WITH THE DEPARTING MID-LEVEL VORT HAS SLOWED HEATING TO THE POINT THAT AS OF EARLY AFTERNOON...SURFACE TEMPERATURES ALONG THE TREASURE COAST WERE STILL COOLER THAN NEARSHORE SSTS. HOWEVER...FARTHER NORTH NEAR DAYTONA... THE SUN HAS WARMED AND DESTABILIZED THE LOWER LEVELS OF THE ATMOSPHERE. CONVECTION WILL CONTINUE TO DEVELOP ACROSS NORTHERN AND INTERIOR PORTIONS OF THE FORECAST AREA LATER THIS AFTERNOON. ADDITIONAL STORMS WILL DEVELOP FARTHER SOUTH DOWN THE NW-SE-ORIENTED SEA BREEZE BOUNDARY INTO EARLY THIS EVENING. THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING FREQUENT TO EXCESSIVE LIGHTNING...WIND GUSTS UP TO 60 MPH...COIN-SIZED HAIL AND AN ISOLATED TORNADO. SATURDAY THROUGH MONDAY...LOW PRES AREA NEAR WESTERN FL PANHANDLE STILL HAVING SOME EFFECTS ON EC FL THIS WEEKEND...ESPECIALLY SATURDAY WITH LINGERING COOLER THAN AVERAGE TEMPS ALOFT. STORMS EXPECTED TO BECOME SCATTERED TO NUMEROUS IN THE AFTERNOON WITH WEAK PRESSURE PATTERN LENDING ITSELF TO NUMEROUS MESOSCALE BOUNDARIES DEVELOPING. STORMS AGAIN WILL HAVE THE POTENTIAL TO BECOME STRONG TO MARGINALLY SEVERE ON SAT. THE LOW PRES WILL GRADUALLY BECOME LESS OF A FACTOR TO LOCAL WX SUNDAY INTO EARLY NEXT WEEK AS HIGH PRESSURE BUILDS IN FROM THE MID ATLANTIC REGION AND MODELS INDICATE LOW WILL EITHER WEAKEN OR RETROGRADE. POPS WILL REMAIN ON THE HIGH SIDE SATURDAY DUE TO THE LOW AND CONTINUED AMPLE MOISTURE...WITH LIKELY POPS NORTH AND HIGH END SCATTERED SOUTH. A TREND BACK TOWARD CLIMO VALUES WILL BEGIN SUNDAY INTO EARLY NEXT WEEK. TUES THROUGH FRI...RIDGE AXIS WILL START OUT NORTH OF THE AREA AND EVEN IF IT GETS SUPPRESSED A LITTLE FARTHER SOUTH LATER IN THE WEEK BY NORTHERN STREAM SYSTEM...SHOULD REMAIN NORTH OF EC FL THROUGH THE LATE WEEK. THIS WILL RESULT IN MAINLY SE-S FLOW IN EC FL. HAVE KEPT FAIRLY CONSISTENT WITH CURRENT FORECAST WHICH INDICATES SCATTERED POPS WITH SLIGHTLY HIGHER VALUES INTERIOR DUE TO ONSHORE STEER COMPONENT TO FLOW. && .MARINE...WEAK PRESSURE PATTERN WILL CONTINUE NEXT SEVERAL DAYS. LIGHT WINDS WILL BECOME ONSHORE NEAR THE COAST BY EACH AFTN AS SEA BREEZE DEVELOPS. SE-S FLOW WILL PERSIST THROUGH MUCH OF THE FORECAST PERIOD WITH RIDGE AXIS TO THE NORTH. WINDS AND SEAS REMAIN WELL BELOW HIGHLIGHT CRITERIA THROUGH THE PERIOD. && .AVIATION...STORMS MAY PRODUCE FREQUENT LIGHTNING...STRONG WIND GUSTS AND POSSIBLY EVEN SMALL HAIL AT SFB AND MCO LATE THIS AFTERNOON AND EARLY THIS EVENING. && .PRELIMINARY POINT TEMPS/POPS... DAB 75 89 76 90 / 40 60 30 50 MCO 76 93 76 92 / 30 60 30 50 MLB 76 90 76 89 / 30 50 30 40 VRB 74 89 75 89 / 30 50 30 40 && .MLB WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...HIRSCH LONG TERM....GLITTO
Hazardous weather outlook, Aug 5, 10:10 AM EDT, 6 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MELBOURNE FL 1010 AM EDT FRI AUG 5 2005 AMZ550-555-570-575-FLZ041-044>047-053-054-058-059-064-141-144-147- 060900- COASTAL VOLUSIA-COCOA BEACH TO JUPITER INLET 20 NM TO 60 NM OFFSHORE- COCOA BEACH TO JUPITER INLET OUT TO 20 NM- FLAGLER BEACH TO COCOA BEACH 20 NM TO 60 NM OFFSHORE- FLAGLER BEACH TO COCOA BEACH OUT TO 20 NM-INDIAN RIVER- INLAND VOLUSIA-MARTIN-NORTHERN BREVARD-NORTHERN LAKE-OKEECHOBEE- ORANGE-OSCEOLA-SEMINOLE-SOUTHERN BREVARD-SOUTHERN LAKE-ST. LUCIE- 1010 AM EDT FRI AUG 5 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA. .DAY ONE... ...THUNDERSTORM IMPACT... SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP LATE THIS AFTERNOON AND EARLY THIS EVENING. A FEW STORMS WILL BE QUITE STRONG WITH THE POTENTIAL FOR FREQUENT TO EXCESSIVE LIGHTNING...WIND GUSTS TO 60 MPH...COIN-SIZED HAIL AND AN ISOLATED TORNADO. THE GREATEST THREAT APPEARS TO BE ACROSS THE INTERIOR COUNTIES NEAR THE I-4 CORRIDOR. HOWEVER...STORMS WILL LIKELY MOVE BACK TOWARDS THE COASTAL COUNTIES THIS EVENING. ...FLOOD IMPACT... RAINFALL AMOUNTS OF 2 TO 3 INCHES WILL BE POSSIBLE WITH THE STRONGEST STORMS THIS AFTERNOON AND EARLY EVENING. THIS COMBINED WITH SLOW STORM MOVEMENT MAY CAUSE TEMPORARY INUNDATION OF LOW LYING FLOOD PRONE AREAS...AS WELL AS PONDING OF WATER ON ROADWAYS. ...MARINE THUNDERSTORM GUST IMPACT... A FEW STRONG STORMS WILL BE POSSIBLE AROUND THE INTRACOASTAL WATERWAY AND OVER THE IMMEDIATE COASTAL WATERS FROM LATE AFTERNOON INTO THE EARLY EVENING. WIND GUSTS OF 35 KNOTS OR HIGHER...FREQUENT CLOUD TO WATER LIGHTNING AND ROUGH SEAS WILL BE POSSIBLE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. SCATTERED AFTERNOON LIGHTNING STORMS ARE EXPECTED EACH DAY...WITH THE MAIN STORM THREATS BEING CLOUD TO GROUND LIGHTNING STRIKES AND LOCALLY HEAVY RAINFALL. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE REQUESTED TO MONITOR THE WEATHER AND SELF ACTIVATE IF NEEDED.
In the hours before
Special weather statement, Aug 5, 1:47 PM EDT, 3 hours 12 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MELBOURNE FL 147 PM EDT FRI AUG 5 2005 FLZ044-051845- NORTHERN LAKE COUNTY- 147 PM EDT FRI AUG 5 2005 ...STRONG STORM CAPABLE OF PRODUCING FREQUENT LIGHTNING AND WIND GUSTS UP TO 40 MPH OVER NORTH CENTRAL LAKE COUNTY... AT 143 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STORM CAPABLE OF PRODUCING FREQUENT LIGHTNING AND STRONG WIND GUSTS 10 MILES NORTHWEST OF PAISLEY. THE STORM WAS NEARLY STATIONARY.
Special weather statement, Aug 5, 2:14 PM EDT, 2 hours 45 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MELBOURNE FL 214 PM EDT FRI AUG 5 2005 FLZ044-051900- NORTHERN LAKE COUNTY- 214 PM EDT FRI AUG 5 2005 ...STORMS WITH EXCESSIVE LIGHTNING OVER NORTHEASTERN LAKE COUNTY... AT 208 PM EDT...NATIONAL WEATHER SERVICE LIGHTNING DETECTION EQUIPMENT INDICATED A STORM WITH EXCESSIVE LIGHTNING 7 MILES NORTH OF PAISLEY...MOVING SOUTHEAST AT 5 MPH. THIS STORM MAY ALSO PRODUCE WIND GUSTS UP TO 40 MPH. IF YOU ARE OUTDOORS...TAKE SHELTER IN A BUILDING OR ENCLOSED AUTOMOBILE. TREES AND OPEN SHELTERS FOUND ON A BEACH OR GOLF COURSE OFFER NO PROTECTION.
Special weather statement, Aug 5, 3:30 PM EDT, 1 hour 29 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MELBOURNE FL 330 PM EDT FRI AUG 5 2005 FLZ045-053-052015- ORANGE-OSCEOLA- 330 PM EDT FRI AUG 5 2005 ...STRONG STORM CAPABLE OF PRODUCING FREQUENT LIGHTNING AND WIND GUSTS UP TO 40 MPH MOVING TOWARDS SOUTHWESTERN ORANGE COUNTY AND EXTREME NORTHWESTERN OSCEOLA COUNTY... AT 328 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STORM CAPABLE OF PRODUCING FREQUENT LIGHTNING AND STRONG WIND GUSTS 14 MILES SOUTHWEST OF ANIMAL KINGDOM...MOVING EAST AT 10 MPH. THE STORM MAY AFFECT THE DISNEY AREA BY 415 PM.
Local storm report, Aug 5, 4:06 PM EDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MELBOURNE FL
406 PM EDT FRI AUG 05 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0725 PM DOWNBURST WINTER GARDEN 28.56N 81.58W
08/04/2005 ORANGE FL NWS STORM SURVEY
NWS SURVEY TEAM EXAMINATION OF DAMAGE PATTERN INDICATES
STRAIGHT LINE WIND DAMAGE...LIKELY RESULTING FROM A
DOWNBURST. HIGHEST WINDS ESTIMATED AT 65 TO 70 MPH.
&&
SMSSpecial weather statement, Aug 5, 4:40 PM EDT, 19 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MELBOURNE FL 440 PM EDT FRI AUG 5 2005 FLZ045-053-052130- ORANGE-OSCEOLA- 440 PM EDT FRI AUG 5 2005 ...STRONG STORMS CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND SMALL HAIL OVER ORANGE AND OSCEOLA COUNTIES THROUGH 530 PM... AT 432 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED SEVERAL STORMS CAPABLE OF PRODUCING STRONG WINDS AND SMALL HAIL FROM METRO ORLANDO AND BUENA VENTURA LAKES TO KISSIMMEE...MOVING EAST AT 5 MPH. ADDITIONAL THUNDERSTORMS WILL FORM FARTHER EAST FROM O.I.A. TO LAKE MARY JANE AND SOUTHWARD TOWARD NARCOOSSEE...SAINT CLOUD...AND PINE GROVE. LOCATIONS IN THE PATH OF THESE STORMS WILL LIKELY EXPERIENCE STRONG WINDS...FREQUENT TO EXCESSIVE CLOUD TO GROUND LIGHTNING...TORRENTIAL RAINFALL...AND SMALL HAIL. FUNNEL CLOUDS WILL ALSO BE POSSIBLE IF THESE STORMS STRENGTHEN FURTHER A SEVERE WEATHER WARNING WILL BE ISSUED. SPRATT
The office that day
Everything else NWS Melbourne, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 4, 8:54 PM EDT | Severe Thunderstorm Warning | MLB | Osceola | 61 min |
Nearby
Severe Thunderstorm Warnings in Florida, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.